Patient: Age born 4/12/28. Had amputation of below knee on left leg last September 2015. Epileptic – medicine taking – 100 milligrams Pheniton /50 milligrams epuniten/plus 1 tablet 250 milligrams of misolin [spelling not good!] daily. Weight now down to six and a half stone – was 10 stone before amputation. Seems to have many ‘blank’ moments a day and some lasting for an hour where he had no idea where time went. Is he ‘overdosing’ for his weight? or maybe dosage completely wrong, local doctor said ‘best to experiment’ with pills – NOT ideal
Symptoms: Have already explained
Doctor: HelloThanks for posting your query at ATD.Patient belongs to 85+ age group and the dosage of medication is correc t for his weight.Patients in this age group can have atrophic changes in brain which can cause such episodes where patients are unable to account for the time, it may vary from minutes to hours.Phenytoin causes side effects such as drowsiness, dizziness and patient in older age group are more prone for such effects.The only way to diagnose the condition is to get MRI brain, if atrophic changes are seen then the cause for blank episodes is senile changes otherwise its side effect of medication.My recommendation is to continue with your medication, condition also improves in old patients when they are discharged from the hospital.Kindly revert back in case of doubts. Feel free to discuss further.Regards,
Comments / Follow Ups
Patient: Has been out of hospital since November 2015 – has been at home since then but seems to be getting worse.
If the patient is home bound then you should get the patient examined for higher function and cognitive function impairment. If the examination findings suggest senile changes then MRI is indicated to diagnose /rule out the provisional diagnosis made here.
Feel free to discuss.